Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Charleston, WV

March 13, 2001Pocahontas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 13, 2001, 7:47 PM EST for Pocahontas County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2001, 7:47 PM EST (00:47 UTC)
Expired
Mar 13, 2001, 8:15 PM EST
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 140048
SVRCRW

WVC075-140115-
/NEW.KRLX.SV.W.0015.140047-140115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EST TUE MAR 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 815 PM EST...

* AT 742 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF MARLINTON...MOVING EAST AT 45
  MPH.


<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3841 8025 3823 8031 3808 7965 3830 7958

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:24 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 13, 3:24 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST TUE MAR 12 2001

CLDS CONT TO STREAM IN FROM THE W ALONG WITH A BAND OF SHRA MOVING
ACROSS OH AN IND.  THIS WL CONT TO MARCH EWRD AND REACH OUR AREA
ARND 00Z WED.  AS H5 VORT MAX SWINGS THRU OVRNGT COMBINED WITH H8-H5
OMEGA WL SEE SOME SHRA ACTIVITY...SO PLACED LKLY POPS N AND CHC POPS
S TNGT.  BIG QUESTION WL BE THE MTNS AND WHEN CHANGE OVER TO SNOW
OCCURS.  IF IT DOES EARLY ENUF...CUD SEE A FEW INCHES OF SNOW.  MDL
BOUNDARY LAYER TEMPS CONT TO SHOW A WRM DEPTH OF 2-3KFT AFT 06Z ACR
LOWLANDS.  SO WL KEEP ALL RAIN IN THE SOUTH AND A RAIN SNOW MIX AFT
06Z ACR EKN.  OPTED FOR UP TO 2 INCHES OF SNOW BY DAYBREAK WED
MAINLY ACR HIER ELEVATIONS.

WED...CLDS DECREASE FM W TO E BY LATE MORNING.  STILL SOME LINGERING
SNOW FLURRIES ACR THE NRN MTNS...HOWEVER THIS SHUD END SHORTLY AFT
SUNUP.  TEMPS REBOUND NICELY...GENERALLY 50S FOR HIGHS.

AVIATION LOOKS BETTER ON THE NEXT SYSTEM LATER IN THE WEEK PULLING
THE LOW UP TO OUR WEST AS THE SECOND WAVE TAKES THE ENERGY.  THIS
WILL KEEP THE PRECIPITATION RAIN UNTIL THE COLD AIR FINALLY MOVES IN
FRIDAY NIGHT AS THE LOW PULLS NORTHEASTL AND WE GET NORTHWEST FLOW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR-FM

In the hours before

Special weather statement, Mar 13, 7:19 PM EST, 28 minutes before
WVZ035>040-046-047-140115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EST TUE MAR 13 2001

...LINE OF GUSTY THUNDERSTORMS HEADING TOWARDS AREA...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 815 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN
40 AND 50 MPH AS THEY PASS BY.  A FEW BRIEF DOWNPOURS OF RAIN CAN
ALSO BE EXPECTED.  THESE WINDS WILL BE STRONG ENOUGH TO BREAK LARGE
BRANCHES OFF OF TREES AND POSSIBLY CAUSE POWER OUTAGES.
SCATTERED...LIGHTER RAIN SHOWERS WILL TAKE OVER BEHIND THIS LINE...
BUT WINDS WILL REMAIN GUSTY THROUGH MOST OF THE EVENING.

IF YOU ARE JUST ABOUT TO HEAD OUT ONTO THE ROADS...BE EXTREMELY
CAREFUL AS THESE WINDS COULD MAKE DRIVING MORE DIFFICULT.  ALSO BE
AWARE TO THE POSSIBILITY OF DEBRIS ON THE ROADS.

.END/CL

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.